fatigue when reducing prednisone

i have just decreased to 12.5 mg pred, from 15, thing is i started at 40 last oct, dropped every few days to 20 as of nov 1, then was left on that for 3 mos, at which time dropped to 17.5 jan 18, then 15 apr 8, until a week ago, when i dropped to 12.5, all at my rheumy,s instructions, i had some discomfort through all that, but nothing like beginning of this ordeal and of course in beginning, couldn,t sleep, so up at 3 am, crashing on couch at 1 next day in afternoon, as i gradually decreased , slept longer, was able to put in day , fairly active, but now, sleeping almost 6-7 hrs, but wake up a little stiff, not bad, but very tired, have to really push myself to get going, and have certain committments with grandchildren etc that have to keep, but feeling really tired out all day ? i have read that as you get to lower dosage this can happen, but i didn,t think at 12.5 i would be experiencing this overwhelming fatigue so soon, please give me your thoughts, thank you

5 Replies

oldestnewest
  • Your reduction from a rather high beginning dose (was it for PMR or GCA?) has been precipitously fast. It was probably fine to reduce in big steps down to about 20 or even 15, but now it's just too much for your body to be able to adapt so quickly to the big steps. It is possible that from 15 you could manage drops of 1 mg at a time, possibly slightly more frequently than it appears the big steps are being prescribed, but the standard really is no more than 10% at a time - which at 15 mg is only 1.5 mg, not 2.5. If fatigue is your main problem and pain is only mild niggles I suggest you are suffering pred withdrawal and this has to be managed just as carefully as actual PMR. You will end up with a lower lifetime dose of pred if you are able to taper at a speed which does not trigger more than mild, temporary, withdrawal symptoms, if that, and doesn't proceed at a speed which is likely to cause a flare of PMR. I think you would be wise to go back to 15 for at least a few days and then try a drop of only 1 mg. Have you seen this?

    healthunlocked.com/pmrgcauk...

  • thanks HeronNS, i am being treated for PMR, i have read your adrenal glands will or should start kicking in as you get to lower dosage, maybe 6 mg, is that different for everyone,

  • It can happen a bit higher - some people don't absorb as much of the pred but it is unusual before about 10mg. I think you have probably tried to reduce too much at once and haven't adjusted what you are doing to give your body a chance. You have to do you part too to manage the fatigue.

  • Thi Arvine I was diagnosed in Jan 2015 with PMR and I was prescribed 20mg pred, it was only when reducing, on rheumatologist instructions, I was down to 12.5 mg in 2 weeks, that was when all broke loose, I experience jaw claudication, headache, and went on to get GCA, and dose increased to 60mg at first and then 80mg, I'm down to 5mg, but with some stiffness and pain, and do get tired, and like you I have commitments with grandchildren,

    I've had more pain and stiffness in my neck, and thighs painful, ( which is what I started off with ) since Sunday,

    I haven't felt any fatigue until now, I thought I would have experience this earlier on, wish you well

  • omigosh, sorry to hear about your experience, but you are on road to recovery it sounds, wish you well too

You may also like...